Must get off sustiva!
Oct 22, 2011
I just spent a day in the emergency room with classic side effects of sustiva. I've been on that med (and Truvada) since they came onto the market. Last night I stopped all my meds. My doctor seriously did not listen to my complaints about my meds. So, I need a new doctor and an alternative to sustiva. I have a history of depression, skin conditions, KS, and pneumonia. I'm not excited about being off meds. Suggestions?
Response from Dr. Young
Hello and thanks for posting.
You've been on your current meds for some time- but also sounds quite possible (though you've not detailed in your post) that you've had some serious side effects of efavirenz (Sustiva, Stocrin, part of Atripla).
Your situation raises a few points. First is that it is important to cultivate a trusting and productive communication with your health care provider. Unfortunately, you're not the first person that I've heard from who's felt that their doctor hasn't listed to complaints of side effects or other symptoms. Myles Helfand and I wrote a short piece on TheBody recently on exactly this topic. I'd suggest speaking to your local AIDS service organization for advice of other doctors in your city; you might also consider looking in American Academy of HIV Medicine Provider Link for certified specialists.
Next, with a history of KS and pneumonia, I can assume that you started HIV treatments with a very low CD4 count. Patient's like you are at significant risk of regression and new complications if you were to stay off of medications too long (and certainly without monitoring).
Last, there are a variety of alternatives to efavirenz that can be very effectively combined with either Truvada or Epzicom (an alternative NRTI combo) that should avoid the side effects that you experienced. They include medications of the same NNRTI class (nevirapine or rilpivirine) or other "3rd agents" such as boosted PIs, the integrase inhibitor raltegravir (Isentress) or the R5 inhibitor maraviroc (Selzentry). Which medication is best for you? A recommendation would have to be based on more information- including drug resistance and your background medical and social history. Which ever way, the decision should be based on a trusting discussion with your new health care provider.
I hope that helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Acute Hiv Infection Affect On Cbc
- What Are Potential Sources Of Hiv Hbv And Hcv Infection?
- Hiv And Leg Weakness
- Can You Get Hiv If A Nurse Does Not Use Gloves When She Takes Your Blood?
- Is Streptococcal Infection Of Throat Common For Hiv Positive?
- Does Hiv Cause Pain Lymph Node Problems?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.